Massachusetts, 2013

Flash Flooding and Flooding in Massachusetts, July 1, 2013

July 1, 2013 · NWS BOX · 12 events in 5 counties and zones

A series of shortwaves moved along a stationary boundary to the west of Southern New England, igniting showers and thunderstorms. An atmosphere characterized by low CAPE and decent deep layer shear resulted in showers and thunderstorms producing heavy rain and rotating thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$121,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A series of shortwaves moved along a stationary boundary to the west of Southern New England, igniting showers and thunderstorms. An atmosphere characterized by low CAPE and decent deep layer shear resulted in showers and thunderstorms producing heavy rain and rotating thunderstorms. One of these storms produced a microburst in Agawam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 9:42 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 1, 9:42 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1042 AM EDT MON JUL 1 2013

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE WITH HIT AND MISS SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF THIS WEEK. THE CHANCES FOR
SHOWERS LOWER TOWARD THE END OF THIS WEEK INTO THIS WEEKEND AS
HIGH PRESSURE BACKS IN FROM THE WESTERN ATLANTIC.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM UPDATE...
FLASH FLOOD WATCH CONTINUES FOR INTERIOR SNE ALONG AND NW OF HFD-
ORH-MHT.

SHOWERS EXITING CAPE CANAL REGION THIS MORNING WHILE LEADING EDGE
OF HEAVIER SHOWERS MOVING INTO THE BERKSHIRES. MAIN FOCUS FOR
LOCALLY HEAVY RAINFALL AND FLASH FLOODING TODAY WILL BE ACROSS NW
MA AND SW NH CLOSEST TO THE SFC BOUNDARY. THIS BOUNDARY EXTENDS
FROM THE CATSKILLS TO THE BERKSHIRES AND IS NOT EXPECTED TO MOVE
MUCH TODAY WHICH WILL FOCUS BEST LOW LEVEL CONVERGENCE ACROSS NW
PORTION OF CWA. HOWEVER SCT SHOWERS/TSTMS POSSIBLE ANYWHERE IN
SNE. DESPITE DECENT DEEP LAYER SHEAR...SEVERE WEATHER THREAT IS
LOW THIS AFTERNOON AS INSTABILITY IS LIMITED WITH MLCAPES FORECAST
TO BE LESS THAN 1000 J/KG AND MID LEVEL LAPSE RATES ARE POOR. CANT
RULE OUT AN ISOLD STRONG TO SEVERE STORM...BUT HEAVY RAINFALL IS
THE PRIMARY THREAT IN THIS TROPICAL ENVIRONMENT WITH PWATS
FORECAST TO INCREASE TO 2"+.

CLOUDS WILL DOMINATE TODAY ALTHOUGH NOTING SOME DRIER AIR SOUTH
OF NEW ENG WHICH MAY RESULT IN SOME BREAKS ACROSS S COASTAL MA
AND CAPE/ISLANDS. TEMPS MOSTLY IN THE 70S WITH A FEW READINGS NEAR
80 IN THE MERRIMACK VALLEY. VERY HUMID WITH DEWPOINTS IN THE
UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...

SURFACE BOUNDARY WILL CONTINUE TO BE SET UP ACROSS NORTH AND WEST OF
THE REGION. MODELS ARE SHOWING THAT THE BOUNDARY WILL TAKE MORE OF A
WEST TO EAST ORIENTATION. AM HESITANT TO JUMP ON THAT AT THIS
MOMENT. REGARDLESS BELIEVE PRECIP WILL WANE FOR MUCH OF THE REGION
EXCEPT FOR AREAS ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA.
THUNDER PROBABLY WILL DIMINISH SLIGHTLY AS HEATING IS
LOST...HOWEVER THERE IS STILL A POTENTIAL FOR ELEVATED CONVECTION.

TEMPERATURES WILL BE SIMILAR TO LAST NIGHT AS TROPICAL MOISTURE
PLUME CONTINUES TO STREAM ACROSS MUCH OF THE REGION.

TOMORROW...

SOME UNCERTAINTY LIES FOR TOMORROW. SOME MODELS KEEP HEAVY PRECIP
ACROSS THE NORTHWEST ZONES THROUGHOUT THE DAY...ALSO KEEPING MUCH OF
THE REGION SOCKED IN CLOUDS. OTHERS ARE SHOWING THE RAIN MOVING
OFF...CLOUDS COVER BREAKING AND ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DIURNALLY DEVELOP. LEANING TOWARDS THE SHOWER AND
THUNDERSTORM POTENTIAL AS BERMUDA HIGH CONTINUES TO PUSH DRY AIR IN
THE MID-LEVELS ACROSS THE REGION. THEREFORE THERE IS A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION. WITH
HIGH DEWPOINTS AND PWATS STILL...EXPECT HEAVY DOWNPOURS TO OCCUR.
THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED FOR THIS REGION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
OVERVIEW AND MODEL PREFERENCES...
MEDIUM RANGE MODELS REMAIN VERY CONSISTENT IN KEEPING A HIGH
AMPLITUDE BLOCKING PATTERN IN PLACE ACROSS THE LOWER 48 THROUGH
THIS PERIOD. AS THE LONGWAVE TROUGH ACROSS THE CENTRAL U.S.
STARTS TO SLOWLY RETROGRADE WEST...THE WESTERN EXTENT OF THE
BERMUDA HIGH WILL FOLLOW SUIT. WE WILL STILL HAVE A THREAT OF
SHOWERS/TSTMS...THOUGH THIS THREAT WILL GRADUALLY LOWER FROM EAST-
WEST LATE THIS WEEK.

A TROPICAL AIRMASS WILL REMAIN IN PLACE THROUGH THIS PERIOD WITH
PERSISTENT SOUTH-SOUTHWEST WINDS. PRECIPITABLE WATER VALUES REMAIN
IN THE 2.0 TO 2.2 INCH RANGE...SO ANY SHOWERS/TSTMS COULD PRODUCE
HEAVY RAINFALL. THIS ALONG WITH CONTINUED POTENTIAL TRAINING OF
CELLS IN THE DEEP SOUTHWEST FLOW WILL KEEP THE THREAT OF LOCALIZED
FLOODING GOING. AT THIS POINT...LOOKS LIKE THE BIGGEST THREAT
WILL BE ACROSS SOUTHERN NH/NORTH CENTRAL AND WESTERN MA INTO
NORTHERN CT THROUGH AT LEAST WEDNESDAY.

VERY GOD RUN-TO-RUN CONSISTENCY AND OVERALL AGREEMENT AMONGST THE
01/00Z GUIDANCE SUITE. ONCE AGAIN USED THE CONSENSUS SOLUTION TO
TREND THE ONGOING FORECAST. STILL ONLY AVERAGE CONFIDENCE IN THE
SMALLER-SCALE DETAILS SUCH AS THE TIMING OF INDIVIDUAL SHORTWAVES.
THESE ISSUES WILL RESOLVE THEMSELVES AS WE GO FORWARD IN TIME.

DETAILS...

WEDNESDAY-THURSDAY...CONTINUE TO NOTE CHANCE POPS...MAINLY ACROSS
THE FAR INTERIOR. LOOKS LIKE COVERAGE OF SHOWERS AND THUNDERSTORMS
WILL BE SLOWLY LOWERING EACH DAY AS THE WESTERN ATLANTIC RIDGE
BUILDS WEST. BEST CHANCES FOR RAINFALL WILL BE DURING THE
AFTERNOON/EARLY EVENING HOURS EACH DAY...THOUGH CAN NOT RULE OUT
SOME SHOWERS CONTINUING OVERNIGHT. HEAVY DOWNPOURS IN ANY
CONVECTION WILL CONTINUE.

FRIDAY-SUNDAY...CONTINUED WITH CHANCE POPS FRIDAY WITH A WEAK
SURFACE TROUGH EXPECTED IN OUR VICINITY. LOWERED POPS TO SLIGHT
CHANCE FOR THIS WEEKEND AS MORE RIDGING ALOFT IS EXPECTED TO BE IN
PLACE.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE IN TRENDS. LOW CONFIDENCE ON TIMING.

TODAY...CONDITIONS WILL SLOWLY IMPROVE DURING THE DAY EITHER TO
ALL MVFR OR POSSIBLY TO LOW-END VFR ACROSS THE INTERIOR...BUT
LOWER AGAIN THIS EVENING. THERE IS A POSSIBILITY OF SOME CLEARING
ACROSS THE FAR SOUTHEAST TERMINALS THIS AFTERNOON...BUT LOW
CONFIDENCE. WIDESPREAD SHRA/TSRA WILL BE FOCUSED ACROSS NW PORTION
OF CWA.

TONIGHT...MAINLY MVFR/IFR ACROSS MANY SITES. LOW CONFIDENCE IN
FOG. EXPECT ON AND OFF SHOWERS WITH ISOLATED THUNDER OVERNIGHT
WHICH WILL DROP SITES TO IFR/LIFR. BEST REGION FOR THIS TO OCCUR
IS FROM KBAF TO KMHT AND NORTHWEST.

TUESDAY...EXPECT GRADUAL IMPROVEMENT THROUGHOUT THE DAY. POSSIBLE
REACHING VFR. OTHERWISE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS
WILL DROP TERMINALS TO MVFR/IFR.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF TRENDS. MVFR/VFR
CONDITIONS CURRENTLY DROP TO MVFR CIGS TONIGHT. OTHERWISE SLIGHT
IMPROVEMENT TODAY UNTIL SHRA/TSRA DROPPING TO MVFR/IFR.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF TRENDS. IFR IN STRATUS
NOW...IMPROVING TO MVFR TODAY. OTHERWISE EXPECT SHRA/TSRA
DROPPING CONDITIONS TODAY UNTIL TUESDAY.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

MODERATE CONFIDENCE.

NO CHANGES IN THE WEATHER PATTERN THROUGH MOST OF THIS WEEK.
THIS WILL MEAN SHOWERS AND SCATTERED TSTMS THROUGH AT LEAST
THURSDAY...SOME WITH HEAVY DOWNPOURS. THE DAYTIME MAY HAVE A
BASELINE OF VFR...BUT WITH MVFR-IFR CIGS AND VSBYS IN ANY
SHOWERS/TSTMS. THE VERY HUMID AIRMASS LINGERS THROUGH THIS
PERIOD...SO LATE NIGHT AND EARLY MORNING FOG WILL BRING IFR-LIFR
CIGS/VSBYS. THE LOW CLOUDS AND FOG MAY LINGER DURING THE DAYTIME
ACROSS PARTS OF THE CAPE AND ISLANDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE.

EXPANDED SMALL-CRAFT ADVISORIES ACROSS THE OPEN WATERS FOR THE
PERIOD. ADDITIONAL HAZARDS INCLUDE CLUSTERS OF SHOWERS AND
THUNDERSTORMS...ALONG WITH FOG ACROSS THE SOUTH-SHORE WATERS.
VISIBILITIES LESS THAN ONE NAUTICAL MILE OR LESS WILL BE POSSIBLE AT
TIMES...ESPECIALLY DURING THE EVENING PERIODS. GUSTS UP TO 25 KTS
WILL BE POSSIBLE ON TUESDAY...ESP IN THE INNER WATERS OF CAPE COD
AND THE ISLANDS.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

MODERATE CONFIDENCE THROUGH THE PERIOD.

PERSISTENT SOUTHWEST FLOW GRADUALLY SHIFTS MORE WESTERLY THURSDAY
INTO FRIDAY. THESE WINDS...ALONG WITH CONTINUING SWELLS...SHOULD
MAINTAIN ROUGH SEAS ACROSS THE OUTER COASTAL WATERS INTO FRIDAY.
PATCHY VSBYS BELOW 1SM IN FOG MAINLY DURING THE NIGHTTIME HOURS.

&&

.CLIMATE...
PLEASE FIND THE TOP 5 WETTEST JUNE RAINFALL TOTALS FOR EACH OF
OUR FOUR CLIMATE SITES...THESE INCLUDE RAINFALL TOTALS FOR JUNE
2013 ENDING AT 1 AM THE MORNING OF JULY 1ST...

BOSTON...
1.  13.20 INCHES IN 1982
2.  11.58 INCHES IN 1998
3.  10.50 INCHES IN 2013
4.  10.09 INCHES IN 2006
5.   9.13 INCHES IN 1931

HARTFORD...
1.  13.60 INCHES IN 1982
2.  10.79 INCHES IN 2013
3.   9.66 INCHES IN 1972
4.   9.16 INCHES IN 2006
5.   8.08 INCHES IN 1937

PROVIDENCE...
1.  11.08 INCHES IN 1982
2.  10.08 INCHES IN 2013
3.   9.61 INCHES IN 1998
4.   9.24 INCHES IN 2006
5.   7.21 INCHES IN 1938

WORCESTER...
1.  12.17 INCHES IN 1982
2.  10.06 INCHES IN 2013
3.   9.68 INCHES IN 1998
4.   9.25 INCHES IN 1972
5.   8.31 INCHES IN 1922

&&

.EQUIPMENT...
KBOX 88D IS OUT OF SERVICE DUE TO A MECHANICAL ISSUE. TECHNICIANS
ARE ON SITE AND WORKING ON THE ISSUE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR CTZ002.
MA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MAZ002>004-
     008>011-026.
NH...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH TUESDAY
     MORNING FOR NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT TUESDAY FOR ANZ235-237-
     254>256.

&&

SYNOPSIS...BELK/DUNTEN
NEAR TERM...KJC/DUNTEN
SHORT TERM...DUNTEN
LONG TERM...BELK
AVIATION...BELK/KJC/DUNTEN
MARINE...BELK/KJC/DUNTEN
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 1, 4:09 AM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
509 AM EDT MON JUL 1 2013

CTZ002-MAZ002>004-008>011-026-020915-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
509 AM EDT MON JUL 1 2013

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HARTFORD COUNTY
CONNECTICUT AND NORTH CENTRAL AND WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THOUGH THURSDAY...A BROAD AREA OF RAIN WITH EMBEDDED HEAVY RAIN
SHOWERS AND THUNDERSTORMS WILL IMPACT THIS AREA. SIGNIFICANT
RAINFALL AMOUNTS OVER A SHORT PERIOD OF TIME WILL BE POSSIBLE...
POTENTIALLY RESULTING IN LOCALIZED FLASH FLOODING OF BOTH URBAN
AREAS AND SMALL RIVERS...CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

CTZ003-004-MAZ005>007-012>019-021-022-024-RIZ001>005-020915-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
509 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT EXCEPT
FOR HARTFORD COUNTY...SOUTH CENTRAL MASSACHUSETTS AND MOST OF
EASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS COULD LEAD TO LOCALLY HEAVY RAINFALL. THIS
HEAVY RAINFALL COULD LEAD TO POOR-DRAINAGE AND URBAN NUISANCE
FLOODING LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALIZED SIGNIFICANT RAINFALL OVER A SHORT PERIOD OF TIME WILL
BE POSSIBLE EARLY THIS WEEK...POTENTIALLY RESULTING IN FLASH
FLOODING OF BOTH URBAN AREAS AND SMALL RIVERS...CREEKS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

MAZ020-023-RIZ006-007-020915-
SOUTHERN BRISTOL MA-DUKES MA-WASHINGTON RI-NEWPORT RI-
509 AM EDT MON JUL 1 2013

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PORTIONS OF SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALIZED SIGNIFICANT RAINFALL OVER A SHORT PERIOD OF TIME WILL
BE POSSIBLE EARLY THIS WEEK...POTENTIALLY RESULTING IN FLASH
FLOODING OF BOTH URBAN AREAS AND SMALL RIVERS...CREEKS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NHZ011-012-015-020915-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
509 AM EDT MON JUL 1 2013

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THOUGH THURSDAY...A BROAD AREA OF RAIN WITH EMBEDDED HEAVY RAIN
SHOWERS AND THUNDERSTORMS WILL IMPACT THIS AREA. SIGNIFICANT
RAINFALL AMOUNTS OVER A SHORT PERIOD OF TIME WILL BE POSSIBLE...
POTENTIALLY RESULTING IN LOCALIZED FLASH FLOODING OF BOTH URBAN
AREAS AND SMALL RIVERS...CREEKS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-020915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
509 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH COAST RESULTING IN
VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DENSE FOG WILL BE POSSIBLE ALONG THE SOUTH COAST RESULTING IN
VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RIZ008-020915-
BLOCK ISLAND RI-
509 AM EDT MON JUL 1 2013

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The Boston radar (KBOX), 123 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
July 1, 11:10 AM EST
Where
Hampden County, Agawam
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.070, -72.620

A storm survey team from the National Weather Service in Taunton, MA confirmed that a microburst occurred in the town of Agawam. There were two areas of straight line wind damage. One was in the area of Harvey Johnson Blvd where several trees were downed, a few onto houses. The more significant area of damage was the area around Meadow Street where 40 to 50 trees were uprooted and 6 to 12 vehicles were crushed by the fallen trees. Wires were downed in both areas. There were no reports of significant structural damage or injuries or fatalities.

Flash Flood, Hampden

When
July 1, 11:26 AM EST to 12:00 PM EST
Where
Hampden County, 1.46 mi SW of Mundale to 1.34 mi SW of Agawam Bowles Fld Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.104, -72.839

In West Springfield, Route 20 flooded just west of Elm Street and also near Ohio Avenue with nearly two feet of water. It was closed in some spots. Manhole covers also popped off in several places. Portions of Federal and Worthington Streets in Springfield were closed due to flooding. Sargent, Canal, and Dwight Streets in Holyoke were closed due to flooding. East Mountain Road was closed on the Westfield/Southwick line due to flooding. Also in Westfield, Lockhouse Road and Archer Street were flooded with up to 8 inches of water. In Agawam, Route 187 at North West Street was flooded and impassable.

Flash Flood, Hampshire

When
July 1, 11:38 AM EST to 12:00 PM EST
Where
Hampshire County, 1.04 mi ENE of South Hadley Falls to 1.11 mi ENE of South Hadley Falls
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.228, -72.583

The intersection of Routes 202 and 33 were flooded with over a foot of water.

Thunderstorm Wind, Hampden

When
July 1, 1:23 PM EST
Where
Hampden County, 0.86 mi SE of Palmer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.160, -72.320

A tree on Pine Street was downed by thunderstorm winds.

Flash Flood, Worcester

When
July 1, 1:45 PM EST to 3:00 PM EST
Where
Worcester County, 0.6 mi WSW of Wachusett Station to 0.51 mi ESE of Wachusett Station
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.546, -71.840

Two feet of water flooded portions of Route 2 in Fitchburg.

Thunderstorm Wind, Essex

When
July 1, 2:45 PM EST
Where
Essex County, Methuen
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.720, -71.180

A tree on North Lowell Street in Methuen was downed by thunderstorm winds. Also, a large tree limb was downed onto Curtis Street near the intersection with Jackson Street.

Thunderstorm Wind, Essex

When
July 1, 3:00 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.470, -70.960

A tree and wires were downed onto a fence on Warwick Street in Lynn. Also, an eight inch diameter tree branch was downed and blew into a house, the house sustained minor damage. Several other tree limbs were downed on Lynnfield Street and Savory Street.

Flood, Middlesex

When
July 1, 3:10 PM EST to 4:00 PM EST
Where
Middlesex County, Lowell to 0.76 mi WSW of Westlands
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.630, -71.280

Moore Street in Lowell was closed due to flooding.

Flood, Essex

When
July 1, 3:18 PM EST to 4:00 PM EST
Where
Essex County, 2.92 mi SW of Marsh Corner to 0.73 mi ESE of Bradford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.700, -71.271

Amesbury Road in Haverhill was flooded. Jackson and Swan Streets in Methuen were closed due to flooding.

Flood, Essex

When
July 1, 3:20 PM EST to 4:00 PM EST
Where
Essex County, 0.5 mi SW of Salem Maritime Nhs to 1.69 mi E of Beverly
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.515, -70.927

Walnut Street in Peabody was closed due to flooding. In Beverly, the Cummings Center parking lot flooded and was inaccessible from Route 62.

Flood, Middlesex

When
July 1, 3:44 PM EST to 4:30 PM EST
Where
Middlesex County, 1.55 mi N of River Pines to 1.65 mi N of River Pines
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.592, -71.281

Mount Pleasant Street in Billerica was closed at the railroad bridge due to flooding.

Flood, Essex

When
July 1, 4:14 PM EST to 5:00 PM EST
Where
Essex County, 1.01 mi WSW of Riverview to 1.06 mi WSW of Riverview
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.626, -70.699

At least one foot of water flooded Route 128 near the Sudbay's Automotive Center. All lanes were flooded except for the breakdown lane, where cars were still able to get through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461357, 461358, 461359, 461407, 461415, 461409, 461411, 461420, 461520, 461521, 461522, 461523.